Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 90, NWS Melbourne, FL

July 19, 1998Volusia County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jul 19, 1998, 1:11 PM EDT for Volusia County, Florida. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 1998, 1:11 PM EDT (17:11 UTC)
Expired
Jul 19, 1998, 2:00 PM EDT
In force
49 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Volusia County, FL

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 5.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1998-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 602 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1998-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
602 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1090 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 191712
SVRMLB
FLC127-191800-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
111 PM EDT SUN JUL 19 1998

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     VOLUSIA COUNTY IN EAST CENTRAL FLORIDA

* UNTIL 200 PM EDT

* AT 109 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES EAST OF DELEON SPRINGS..  MOVEMENT WAS
  NORTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
    WESTERN SECTIONS OF THE DAYTONA BEACH/ORMOND BEACH AREA BY 120 PM

OTHER STRONG STORMS WHICH COULD BECOME SEVERE WERE ALSO LOCATED NEAR
ORANGE CITY...DELAND AND 2 MILES WEST OF ORMOND BY THE SEA.


SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN.
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 1:00 PM EDT, 11 minutes earlier.

Area forecast discussion, Jul 19, 1:00 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
100 PM EDT SUN JUL 19 1998

SHOWERS AND A FEW ISO TSRAB BREAKING OUT ACROSS MANY AREAS OF THE FA.
ACTIVTIY ALONG COAST FROM VERO S IS ASSOCIATED WITH THE C BRZ WHILE
ACTIVITY ACROSS N SXNS ASSOCIATED WITH AN AREA OF ENHANCED LLVL
MOISTURE...LIKELY A RESULT OF LLVL CONVG ABOVE BL.

SHORT TERM...ACTIVITY WILL CONTINUE TO INCREASE OVER THE REGION.
ACTIVITY OVER S COASTAL SECTIONS WILL BEGIN TO MOVE INLAND WHILE
ELSHWHERE ACTIVTY WILL MOVE IN A GENERAL W TO NW DIRECTION.

FOR TONIGHT...SHOWERS AND STORMS ENDING LATE OVER C AND N INTERIOR
SECTIONS. OTHERWISE PC SKIES. MIGHT BE A SLIGHT CHANCE OF A LATE
NIGHT SHOWER EXTRM S COASTAL SECTIONS.

TOMMOROW...WITH RIDGE AXIS MOVING N INTO NC FLA...C BRZ SHOULD FORM
EARLY ACROSS THE REGION. BOUNDARY SHOULD PROPAGATE INLAND RELATIVELY
QUICKLY...ESPECIALLY FROM THE CAPE S. POPS OVERALL WILL BE LOWER
TODAY...SUGGEST 20/30% FROM BREVARDX S. 30 TO 40% INTERIOR. BEST
COLLISION OF BOUNDARIES WILL BE OVER WC FLA LATE IN DAY.

HODANISH

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 2:01 PM EDTSevere Thunderstorm WarningMLBVolusia44 min
Jul 19, 2:40 PM EDTSevere Thunderstorm WarningMLBSeminole60 min

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.